Acetaminophen

pain reliever pills that have tylenol written on them

Acetaminophen is a pain reliever used to treat conditions such as headaches, menstrual periods, toothaches, backaches, fevers, osteoarthritis, or cold/flu aches and pains. It is one of the most widely used pain medications in the world and is sold mainly over the counter. Although often used to treat mild to moderate pain, acetaminophen has been linked to severe side effects that are sometimes fatal.

Common Names

Tylenol, Panadol, Anacin, Paracetamol, APAP. Many over-the-counter drugs contain acetaminophen as well. These include Dimetapp, Excedrin, Mucinex, Nyquil, Robitussin, Sudafed, Triaminic and Tylenol PM.

Side Effects and What to Do About Them

Serious side effects are rare with acetaminophen. However, if used more than directed, acetaminophen can cause serious liver damage, which in some cases requires liver transplantation or causes death. You should not exceed more than 4,000 mg per day.

Other side effects reported are: red, peeling or blistering skin; rash; hives; itching; swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles or lower legs; hoarseness; difficulty breathing or swallowing.

If you experience any of those symptoms, stop the medication and contact your doctor immediately.

People who drink 3 or more alcoholic beverages while taking acetaminophen are even more susceptible to liver damage. Alcohol lowers your body’s tolerance of acetaminophen and can cause liver damage that may lead to acute liver failure and death.

One study published earlier this year in JAMA found that just acetaminophen at the recommended dose for 4 days in a row could elevate your risk of liver damage.

Women who take acetaminophen during pregnancy can experience unwanted side effects. Toxic levels of acetaminophen can pass through the placenta, mean the drug can pass through to the fetus. However, medical professionals consider acetaminophen the pain reliever of choice for pregnant women.

A study published this year also found that prenatal exposure to acetaminophen was associated with “a higher risk of having children who exhibit emotional or behavioral symptoms.” However, the FDA and many doctors have said there is no clear evidence linking acetaminophen to developmental issues.

Acetaminophen can be problematic because it is easy for adults to overdose unintentionally. Overdose usually occurs when adults decide to take more of the medication because they don’t feel relief from the recommended dosage.

Inadvertent overdosing also occurs when acetaminophen is combined with other drugs. Almost 200 brand-name and generic products contain it; they range from headache and backache pills to cold and flu treatments and sore-throat remedies.

It is common for people to take several over-the-counter medications in order to alleviate pain. Taking prescription medications in conjunction with over-the-counter medications containing acetaminophen also increases the risk of overdosing. It is imperative that patients check product labels to avoid taking a double dose.

In 2014, the FDA issued a statement recommending that doctors stop prescribing combination drug products that contain more than 325mg of acetaminophen per tablet, capsule or other dosage units. According to the FDA, “limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death.”

Drug Interactions

More than 600 prescription and over-the-counter drugs contain acetaminophen. Therefore, taking one medication with it and another medication that also contains it could result in a potential overdose or lead to liver damage.

If these medications are prescribed together, ask your doctor if a dosage adjustment will be necessary. It is important to consult with your doctor and report all other medications that you are taking as well.

A complete list of drug interactions with acetaminophen is available here.

Effectiveness & Considerations

While acetaminophen is widely taken to treat aches, pains and fever, it is not a perfect pain reliever. Some reviews have found it to be ineffective in treating low back pain or disability.

A study published online in the BMJ tested the efficacy and safety of acetaminophen for spinal pain and osteoarthritis. Results found “high quality” evidence that acetaminophen is ineffective in the short term for reducing pain intensity and disability in people with low back pain. For hip or knee osteoarthritis, there was “high quality” evidence that acetaminophen in the short term provides a significant, although not clinically important, effect on pain and disability.

Alternatives to Acetaminophen

Although acetaminophen is widely used worldwide, there are other treatments available. A common alternative for them are NSAIDs (non-steroidal anti-inflammatory drugs) such as Advil and Motrin (ibuprofen), as well as Aleve (naproxen). However, NSAIDs also have many side effects to contend with, so it is best to discuss with your doctor the optimal pain reliever for you.

How They Work (Method of Action)

When taking acetaminophen, the drug is primarily processed in the liver. This drug belongs to a class of drugs called analgesics and antipyretic agents. An analgesic relieves pain while an antipyretic reduces fevers.

Acetaminophen works by elevating a body’s pain threshold. The effectiveness of the drug is believed to stem from the fact that it inhibits certain parts of the brain (neurotransmitter receptors) that register pain and blocks the enzyme that produces pain and inflammation.

 

MedShadow Coverage on Acetaminophen

Further Reading


Alanna McCatty

Alanna McCatty

Alanna McCatty is founder and CEO of McCatty Scholars, an organization that devises and implements financial literacy programs for students to combat the nationwide issue of the loss of educational opportunity due to the ramifications of burdensome student debt. At MedShadow, she reports on new findings and research on the side effects of prescription drugs. She is a graduate of Pace University.


Did you find this article helpful?


Latest News

News Scan: Breast Cancer, THC Overdose, Carpal Tunnel Syndrome, Junk Food

News Scan: Breast Cancer, THC Overdose, Carpal Tunnel Syndrome, Junk Food

Breast cancer tops the list this week with two research studies concluding worse news than expected. For those who continue to claim that no one overdoses on cannabis or THC, see the story below. Never underestimate how much people will underestimate the power of “herbs” to harm. Carpal tunnel brought…

News Scan: Warfarin, A-Fib, Lavender Oil and Dopamine Agonist Medicine

News Scan: Warfarin, A-Fib, Lavender Oil and Dopamine Agonist Medicine

Every so often a lay person like me slaps her forehead and says out loud, “what took so long?” A veggie works better than a medicine, why not use the veggie? Talking to patients in their home leads to better understanding by the patients? Of course. And less intuitive but…